I had a patient today who has a history of uncontrolled afib/flutter for about 6 years , 53 year old post op day 2 from CABG. He received iv amio in csicu and did not convert, he was on oral amio when admitted to our unit but remained with HR 120-150 at rest, metoprolol was increased to 100mg BID and the ward doc discontinued the oral amio with rational that we would try rate control. Several hours after first dose of metoprolol heart rate was essentially unchanged so I spoke with the surgeon on call. He asked why the amio was discontinued and ordered the IV amio protocol to be started. I let him know that he had already received IV amio in CSICU but he did not seem to think this was relevant. SOOOOOO my questions are....1) is there a risk of toxic levels of amio building up? 2) Is it safe to run IV amio with a chronic afib patient who has not been on coumadin? I have read that if pt. converts to RSR there is risk for emboli... 3) what are the chances of this pt even converting after being in afib for so many years? Thanks for any help....
Sep 4, '11
Sound like good questions to check in the literature for evidence-based answers
Sep 4, '11
I'm really not too sure if amiodarone can get to toxic levels. I mean, after a point anything can, but I have seen patients on the maintenance infusion rate of amiodarone for days before. Our protocol is something like this: bolus dose over 10 minutes, then "slow infusion" dose of 1 mg/hr for 6 hours, then "maintenance infusion" dose of 0.5 mg/hr for 18 hours (or I think it's mg/hr. It gets to the point you just know what it goes at). Anyway the maintenance infusion is such a low dose as I said I have seen patients on it for days rather than the 24 hours of the protocol.
As for the clot issue. Is the patient on any anticoagulant? There are others besides coumadin. Lovenox of course or some other heparin or pradaxa is one I have seen more and more. Also to assess the risk of a possible blood clot they could have had a TEE and, if no clot was seen, they are safe to be converted to NSR.
I'm not really sure of the chances of the patient being converted to NSR. Sometimes on our unit amio works...sometimes it doesn't. If it doesn't then we usually look at a TEE and cardioversion. Also on our unit sometimes to control rate we use cardizem also. At times a cardizem bolus and drip also converts them to NSR (which happened the other day with a patient of mine).
The a fib isn't necessarily a problem as long as the rate is controlled and the patient is anticoagulated. My guess is that if they have been in it for 6 years they were on some anticoagulation.
I am not a veteran nurse but I have been around the block on my unit (for about 2 years) so if any of this is wrong please correct me!
Sep 8, '11
Thanks for the reply! The patient stopped taking his coumadin for a couple years so he was not anticoagulated and that is why I was mostly worried and trying to understand the different doctors' rationales, I am a new nurse on a stepdown unit and frequently find different doctors contradicting eachother. I am not sure if the patient had a TEE but since he was post CABG I know he had a regular echo preop. For this patient the afib was a problem since he was about 130-150bpm at rest and that was on 100mg metoprolol bid. Anyhow, thanks again for the insite to this situation, I am definitely going to ask my educator about this one!
Sep 14, '11
the amio didnt control his rate at all?? was the IV workin? always a chance they can throw an emboli with chemical cardioversion. i would start thinking of what else is going on to have rates that high and not able to control them. its unclear from your post--he had RAF before surgery? with rate to 150's? is the patient a HF person? or will be with rates that high.. maybe fluid is an issue as well? mediating that kind of hr?
its been some years since i had fresh cabg patients and i am not clear on how much ac after fresh new vessels... hmm in my experience i have seen amio work pretty well. what about digoxin? or is that too old hat these days
Sep 14, '11
No, the amio was not controlling this patient's rate sufficiently, his heart rate went down to 120 at times but was still up to 130's the night he was on it. He was in rapid afib before surgery as I also had him as a preop patient. At that time he was on metoprolol 100mg BID and his HR was still around 120 preop. He was not in heart failure or at least not showing clinical symptoms and I think the only reason why is that he was only around 56 years old. There was no significant indicator of fluid balance being off so I don't think it was a major factor.
In the end, the patient ended up being taken off amio AGAIN, and placed on a calcium channel blocker on top of increasing metoprolol which did control his rate. This patient had been cardioverted a few years ago and then went back into afib after a few months so I guess this was a pretty stubborn case of afib. We don't use digoxin very much at all on our unit but when we do it is in afib/heart failure patients.
Sep 16, '11
Quote from rnvancouver
1) is there a risk of toxic levels of amio building up? 2) Is it safe to run IV amio with a chronic afib patient who has not been on coumadin? I have read that if pt. converts to RSR there is risk for emboli... 3) what are the chances of this pt even converting after being in afib for so many years? Thanks for any help....
Pt can absolutely run up toxic levels of amiodarone. Amio toxicity... http://www.uptodate.com/contents/ami...onary-toxicity
In the CVICU, a pt went home on PO amio after a CABG. Came back a month later with increased SOB, bilateral infiltrates which worsened each day as shown on the cxr. Drs couldn't figure out why. Pt was intubated again. Then one morning about a week after his readmission, the on-call pulmonologist saw the pt and immediately stopped the PO amio, started prednisone, and pt was extubated the next day and went home the day after that.
Something to keep in mind with those chronic a fibbers.
Oct 24, '11
The longer someone has been in Afib/flutter the harder it will be to convert them to NSR. From what I have experienced the best bet in these chronic patients is rate control and anticoagulation. Or maybe consider ablation procedure. Especially after having open heart surgery scar forms on the heart and makes arrythmias more common.
Oct 25, '11
Re amio: can lead to pulmonary toxicity so I would think long-term IV use for a chronic a-fibber is bad. And is the patient on other anticoagulants? Or is there a contraindication?
Nov 29, '11
IV amiodarone is definitely toxic for vein so have to be very careful when administering through peripheral line.
Mar 23, '12
Amio definitely has some toxicity issues, but we use it all the time in chronic afib pts, although this is technically an off-label use. We keep pts on Amio drips for days. The half-life of Amio is also very long, 26-100 days! Major toxicities are liver, lung, hypotension, and GI intolerances for PO.
RE: the TEE- it is common practice for the anesthesiologist to perform a TEE during open-heart surgery. So while I'm not positive that your patient had one, it's a very likely possibility.
Sad tangent- I had a pt that I got very close with in the days preceding her MV replacement. Anesthesiologist tore her esophagus doing the TEE during surgery, they patched it but she still became septic and was never able to be weaned from the vent. =(
Mar 26, '12
Since he was chronic, I doubt they were trying to convert his afib (or at least I hope not... esp hearing that he was not anticoagulated). In a perfect world, maybe he could have gotten the MAZE procedure at the same time!
Anyway, amio is not the first or even second line drug a clinician would turn to to deal with rapid afib UNLESS the patient had cardiac surgery in which case the pt's nodal pathway was physically disturbed and an antiarrhythmic would be appropriate. Is it safe? Considering the alternative (rapid afib 150s you said?)... yes. Is it something you want to keep bolusing repeatedly? Probably no more than 2 or 3 max times since it's obviously not working and yes there are significant toxicity issues as others have mentioned.
It sounds like the people ordering this may have their heads stuck in their specialty bubble and forgot there are other treatments besides the 'protocol'. I've worked with those before too. A cardizem drip sounds like a good place to start.
Must Read Topics